OR WAIT 15 SECS
Lowering cholesterol in a post MI patient with diabetes
B.T., a 65-year-old Caucasian female (80 kg), has been hospitalized following myocardial infarction. In preparation for dismissal, she has been switched to oral medications including atenolol 50 mg daily, ramipril 5 mg, warfarin 5 mg q.d., and 15 units NPH insulin in the morning, 10 units at bedtime. Her physician believes she needs to be on medication to lower her cholesterol level and requests a pharmacist consult. What would you suggest? (Lab values show total cholesterol 305, HDL 43, LDL 180, Trig 210, ALT 75, AST 60, HbA1C 11, SrCr 1.2.)
The recent myocardial infarct added to diabetes places her LDL goal at < 100 mg/dl. Her other lipid indices are also above ATP III goals, but the LDL takes priority unless triglycerides are above 500 mg/dl. In addition, AST and ALT labs exceed the upper limit of normal of 40. Assuming AST and ALT labs were within normal limits before myocardial infarct, I'd initiate a statin at a conservative starting dose (considering her age and AST and ALT).
Simvastatin 10 mg at bedtime would be my suggestion, and I would follow up with AST and ALT labs in four weeks to ensure they have not elevated above the cutoff of > three times the upper limit of normal. Continue that dose for another four weeks and repeat the AST, ALT, and lipid profile. She will probably need a higher dose of simvastatin based on her initial degree of LDL lowering; however, improving her diabetes control will also improve her lipid levels. The potential is there for simvastatin and post-discharge diet to interfere with warfarin effectiveness, so the INR needs to be monitored. She should also have an Rx for sublingual nitroglycerin p.r.n.
Clinical trials have demonstrated that LDL-lowering therapy reduces the risk of recurrent coronary events. B.T.'s LDL goal is < 100 mg/dl (~ 45% reduction from baseline). The HMG-CoA reductase inhibitors or statins have demonstrated the most extensive LDL reductions (18%-55%). While elevations in liver enzymes and liver failure have been reported during statin therapy, the risk of liver toxicity can be tempered through proper monitoring. In addition to pharmacologic therapy, B.T. must begin a regimen of weight loss and physical exercise. Her low HDL (< 50 mg/dl in females), elevated triglycerides (> 150 mg/dl), and diabetes indicate the presence of metabolic syndrome.
B.T. should be counseled on the importance of adhering to her medications and diet/exercise program. Atorvastatin therapy should be initiated at a dose of 10 mg/day and titrated upwards as tolerated. She should be counseled to report signs of toxicity such as muscle pain, weakness or cramps, rash, stomach pain, nausea, vomiting, loss of appetite, or yellowing of the skin or eyes and encouraged to follow up for necessary blood work (liver enzyme testing). Liver function tests are recommended every 10-12 weeks; however, more frequent testing may be warranted given her mild enzyme elevations at baseline.
Are you puzzled by a clinical situation that would make a good topic for this column? Or do you relish an opportunity to test your skill in resolving a clinical challenge? Please send us a clinical scenario or indicate your interest in providing us with a patient assessment by e-mailing us at firstname.lastname@example.org or fax us at (201) 722-2490.
Kathy Hitchens. Clinical Twister.